Delaware, 2013

Winter Storm and Winter Weather in Delaware, December 8 to 9, 2013

December 8 to 9, 2013 · NWS PHI · 3 events in 3 counties and zones

A complex low pressure system tracked across the Great Lakes during the 8th and the 9th, allowing an associated frontal boundary to move over the northern Mid Atlantic Region on the 8th, with a secondary area of low pressure forming off the Mid Atlantic coast. Significant forcing and lift within the atmosphere resulted in an intense band of snow developing across northern Maryland during the…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A complex low pressure system tracked across the Great Lakes during the 8th and the 9th, allowing an associated frontal boundary to move over the northern Mid Atlantic Region on the 8th, with a secondary area of low pressure forming off the Mid Atlantic coast. Significant forcing and lift within the atmosphere resulted in an intense band of snow developing across northern Maryland during the morning of the 8th. This heavy snow band pushed east, moving over portions of northern Maryland, northern Delaware, southeastern Pennsylvania, and into central to southern New Jersey during the afternoon. Heavy snow fell for several hours, and areas under this banding feature received in excess of 6 inches of snow, with the highest snowfall amounts reaching 12 inches. Snowfall rates within this intense snow band reached 2 to 3 inches per hour for a time. Outside of this snow band and its effected area, most locations received between 1 and 4 inches of snow, with mainly less than an inch falling across northern New Jersey and southern parts of the Delmarva.

By late afternoon to the evening of the 8th, the stronger forcing and banding of precipitation diminished, but with warmer air moving into the region, a transition to sleet, freezing rain, and rain occurred from southeast to northwest into the night of the 8th and the early morning of the 9th. The transition to rain occurred more quickly across the Delmarva and into portions of southern New Jersey, while cold air lingering at the surface resulted in freezing rain lasting into the night from around the Lehigh Valley, the Poconos, and into northwest New Jersey. Ice accretion was reported across the area, with ice accumulations in the one tenth to one quarter inch range, mainly from the Interstate 95 corridor on north and westward.

Representative snowfall totals included 12.0 inches in Newark (New Castle County), 10.3 inches four miles southwest of Newark (New Castle County), 8.5 inches at the New Castle County Airport In Wilmington (New Castle County), 7.1 inches in Newport (New Castle County), 6.4 inches in Claymont (New Castle County), 5.9 inches in Greenville (New Castle County), 3.5 inches in Odessa (New Castle County), 2.3 inches in Townsend (New Castle County), 0.9 inches in Dover (Kent County), 0.6 inches in Viola (Kent County), 0.4 inches in Harrington (Kent County) and in Laurel (Sussex County) and also in Selbyville (Sussex County), and 0.3 inches of snow in Seaford (Sussex County). Representative ice accumulations included 0.12 inch ice accretion in New Castle (New Castle County).

Heavy snow, along with some sleet and freezing rain, resulted in hazardous travel across Delaware during the afternoon and evening of the 8th, most notably in New Castle County. The heavy snow forced the closure of the Delaware Memorial Bridge. Many roads in New Castle County were impassable for a time due to multiple vehicles being stuck, and some main roads were down to only one or two lanes. A jack-knife tractor trailer blocked the intersection of Route 7 northbound at Churchman's Road. In addition, Papermill Road was impassable due to at least forty vehicles being stuck in the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 8, 9:02 AM EST, 58 minutes earlier.

Area forecast discussion, Dec 8, 9:02 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
902 AM EST SUN DEC 8 2013

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE INTO NEW ENGLAND BY THIS EVENING. A LOW
PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT LAKES REGION THROUGH
TODAY AND MONDAY, DRAGGING A COLD FRONT THROUGH OUR AREA LATE
MONDAY. MEANWHILE, A LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE UP
ALONG THE MIDDLE ATLANTIC COAST ON MONDAY. A SECONDARY FRONT WILL
MOVE THROUGH THE REGION LATE TUESDAY INTO WEDNESDAY. HIGH PRESSURE
WILL THEN BUILD INTO THE REGION FROM THE WEST ON WEDNESDAY BEFORE
SHIFTING EAST OF THE AREA AT THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SYSTEM THAT WILL BRING A ROUND OF WINTRY PRECIPITATION TO MUCH
OF OUR CWA IS GETTING ORGANIZED TO OUR SOUTHWEST. A GRADUAL UPTICK
IN WAA ALOFT IS NOTED TO OUR SOUTH AND THIS IS FORECAST TO
STRENGTHEN AT LEAST SOME THROUGH THE DAY AND SPREAD NORTHWARD. AT
THE SURFACE, COLD AND STRONG HIGH PRESSURE IS CENTERED OVER
NORTHEASTERN PENNSYLVANIA AND NEW YORK STATE, WITH A COLD AIR
DAMMING SIGNATURE NOTED DOWN THROUGH VIRGINIA AND THE CAROLINAS.

THE 12Z STERLING, VA RAOB HAS THE THERMAL PROFILE ALL BELOW FREEZING
AND THERE IS STILL A NARROW DRY LAYER NEAR 900 MB. THIS WILL
CONTINUE TO MOISTEN UP WITH PRECIPITATION REACHING THE GROUND NOW
AROUND DULLES. THE WALLOPS ISLAND, VA RAOB HOWEVER SHOWS WARMING
ALREADY BETWEEN ABOUT 950 MB TO 700 MB WITH TEMPERATURES JUST ABOVE
FREEZING. THERE MAY BE SOME EVAPORATIVE COOLING IN THAT SOUNDING,
HOWEVER THIS IS AN EXAMPLE OF THE WARMING THAT WILL BE TAKING WITH A
NORTHWARD EXTENT WITH TIME.

NO MAJOR CHANGES WERE MADE TO THE FORECAST ELEMENTS ATTM, OTHER THAN
TWEAKING THE TEMPERATURE AND DEW POINTS. THE POPS WERE ALSO TWEAKED
BASED ON RADAR AND SURFACE OBSERVATIONS SO FAR. THE RADAR DATA SHOWS
PRECIPITATION BREAKING OUT ALOFT AROUND THE HARRISBURG AREA AND DOWN
TO EASTERN MARYLAND AND DELAWARE, HOWEVER THE KDOX RADAR DATA SHOWS
A RETURN VOID INDICATING THE PRECIPITATION IS ALOFT. WE ARE
EXPECTING THIS TO REACH THE GROUND THROUGH THE MORNING HOURS AS THE
LOWER LEVELS SATURATE. THE PRECIPITATION TYPES AND TEMPERATURES WILL
PROBABLY HAVE TO BE TWEAKED BASED ON THE BEHAVIOR FOLLOWING ACTUAL
PRECIPITATION REACHING THE GROUND.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
HOWEVER, AS WAA INCREASES THRU THE NIGHT, THE PRECIP WILL BEGIN TO
MIX AND EVENTUALLY CHANGE TO ALL RAIN FROM SE TO NW.  THE GFS IS THE
WARMEST/FASTEST MDL WITH THIS TRANSITION.  THE NAM/WRF AND ECMWF ARE
A BIT SLOWER BUT STILL HAVE THE CHANGEOVER REACHING THE I-95
CORRIDOR SHORTLY AFTER MIDNIGHT.  FURTHER AND W, THE WINTRY PRECIP
WILL HANG ON LONGER.  CURRENT THINKING IS THE GFS IS TOO WARM/TOO
QUICK WITH THE TRANSITION.

IT IS STILL PSBL THERE COULD BE A PD OF FZRA ALG THE I-95 CORRIDOR,
BUT CONFIDENCE IS LOW ON THIS OCCURRENCE SO NO HEADLINES ARE BEING
ISSUED FOR NOW.  IF THE GFS IS CORRECT, THEY WILL LIKELY NOT BE
NEEDED.  IF MORE SLEET OCCURS IN THE TRANSITION, THEY MAY NOT BE
NEEDED EITHER.  BY MON MRNG, ALL BUT THE FAR N AND W SHOULD BE
RAIN.

TEMPS WILL RISE OVERNIGHT AS THE WAA KICKS IN.  THIS IS DEFINITELY A
TRICKY TEMP DAY (AND NIGHT) AND A COUPLE OF DEGREES MAKES A WORLD OF
DIFFERENCE

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THINGS SHOULD BEGIN TO WIND DOWN BY MONDAY MORNING WITH JUST A FEW
ISSUES LEFT LINGERING ACROSS THE POCONOS IN TERMS OF ICING, THOUGH
WE MIGHT BE A COUPLE HOURS TOO LONG ON THIS. OTHERWISE RAIN WILL
CONTINUE TO OVERSPREAD FROM THE SOUTH-SOUTHWEST AS THE COASTAL WAVE
CONTINUES ITS NORTHWARD PROGRESS PASSING JUST OFF THE DELMARVA
COAST. A WEAK COLD FRONT WILL THEN PUSH IN FROM THE WEST AND
EFFECTIVELY PUT AN END TO PRECIPITATION BUT IN DOING SO COLDER AIR
BEGINS TO FILTER BACK INTO THE REGION.

MODELS CONTINUE TO SHOW A DISCONTINUITY WITH EACH OTHER IN TERMS OF
THE FINAL WAVE ON TUESDAY...DOES IT SKIRT BY TO OUR SOUTH OR HAVE
ENOUGH LATITUDE TO BRUSH BY OVERHEAD. UPPER LEVEL SUPPORT IN TERMS
OF THE RIGHT ENTRANCE TO THE STRONG JET AND WEAK Q-VEC CONVERGENCE
COUPLED WITH WEAK FGEN IN THE 700-500MB LAYER, SHOULD ALLOW FOR SOME
MORE MOISTURE TO BE SQUEEZED OUT ACROSS AT LEAST THE SOUTHERN HALF
OF THE CWA TUESDAY AFTERNOON. THERMAL PROFILES WILL BE CONDUCIVE FOR
ALL SNOW TO FALL THOUGH THE ONE MAJOR QUESTION BECOMES HOW MUCH
ENERGY IS STILL LEFT IN THE MID-LEVELS. BY TUESDAY THE MID-LEVEL
ENERGY BECOMES VERY STRUNG OUT AND MAY HAVE GIVEN ALL IT CAN SO
ONLY TIME WILL TELL IN THE AFTERMATH OF TONIGHTS SYSTEM TO SEE IF IF
CAN RECOVER. SPEAKING OF SNOWFALL, NOT EXPECTING MUCH IN THE WAY OF
ACCUMULATION THOUGH SOME OF THE MODELS ARE TRYING TO SHOW A QUICK
BURST TUESDAY AFTERNOON WITH DECENT DENDRITIC GROWTH POSSIBLE WITH
UPWARDS OF AN INCH IN SPOTS...MOST SOUTH AND EAST OF PHILLY.

WITH THE FINAL WAVE GONE, HIGH PRESSURE WORKS BACK IN ON WEDNESDAY
AND TEMPERATURES PLUMMET TO WELL BELOW SEASONAL AVERAGES...THROUGH
AT LEAST THE END OF THE WORK WEEK. A SLIGHT MODERATION IS EXPECTED
BY SATURDAY AS THE FLOW BEGINS TO VEER SLIGHTLY TOWARDS THE
WEST-SOUTHWEST. THE NEXT POTENTIAL SYSTEM LOOKS TO SKIRT BY THE
COAST SATURDAY NIGHT INTO SUNDAY THROWING SOME MOISTURE BACK ACROSS
THE REGION.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR CEILINGS FOR AWHILE, THEN THICKENING AND LOWERING
CLOUDS/CEILINGS. SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM SOUTH
TO NORTH STARTING NEAR MIDDAY AROUND KILG TO KACY THEN LATER IN THE
AFTERNOON AT KABE AND KTTN. THE SNOW SHOULD START TO MIX WITH SOME
SLEET NEAR KPHL ON SOUTH AND EAST TOWARD EVENING. AS A RESULT, VFR
CEILINGS WILL LOWER TO MVFR ESPECIALLY DURING THE AFTERNOON. NORTH
TO NORTHEAST WINDS 5-8 KNOTS. OUR CONFIDENCE IS ON THE LOWER SIDE
REGARDING THE START TIME OF THE SNOW, GIVEN DRY AIR IN PLACE
INITIALLY.

TONIGHT...A TRANSITION OF THE PRECIPITATION IS EXPECTED FROM
SOUTHEAST TO NORTHWEST, WITH SNOW AND SLEET CHANGING TO FREEZING
RAIN AND RAIN. KABE AND KRDG WILL HANG ONTO THE FROZEN/FREEZING
PRECIPITATION THE LONGEST, WITH KMIV AND KACY HAVING ALL RAIN SOONER.
MVFR AND TO EVEN IFR CONDITIONS /ESPECIALLY CEILINGS/ ARE EXPECTED.
NORTHEAST WINDS GENERALLY AROUND 5 KNOTS, HOWEVER BECOMING
EAST-SOUTHEAST MAINLY AT KACY OVERNIGHT.

OUTLOOK...
MONDAY...STILL EXPECTING AN MVFR/IFR DAY AS RAIN CONTINUES TO
OVERSPREAD FROM THE SOUTH-SOUTHWEST. A COASTAL LOW PRESSURE WILL
PASS BY HEADING TOWARDS NEW ENGLAND AND MAY HELP TO KEEP A
PREDOMINANT EASTERLY FLOW ACROSS THE REGION THROUGH THE MORNING
HOURS AND THEN AS THE LOW MOVES AWAY WE BACK TOWARDS THE WEST. RAIN
SHOULD BEGIN TO COME TO AN END DURING THE EVENING HOURS.

TUESDAY...ONE FINAL WAVE OF LOW PRESSURE MAY IMPACT THE REGION
DURING THE DAY PROVIDING MVFR/IFR SNOW. NOT QUITE SURE HOW FAR
INLAND THE PRECIPITATION WILL FALL BUT HIGHER CONFIDENCE AT THIS
POINT IS FROM MIV AND ACY...MAYBE THE I-95 CORRIDOR. OTHERWISE WE
WILL BE VFR.

WEDNESDAY - THURSDAY...VFR.

&&

.MARINE...
HIGH PRESSURE WILL SLIDE INTO NEW ENGLAND THROUGH TONIGHT.
MEANWHILE, LOW PRESSURE WILL TRACK UP THE OHIO VALLEY WITH A
SECONDARY WEAKER LOW DEVELOP NEAR THE MID ATLANTIC COAST. AS THIS
OCCURS, THE NORTHEASTERLY WIND WILL INCREASE SOME AND THEN TURN
EASTERLY TONIGHT ESPECIALLY ACROSS THE NORTHERN ZONES. BASED ON THE
FORECAST SOUNDINGS FROM THE NAM/GFS AND ECMWF, WE OPTED TO ISSUE A
SMALL CRAFT ADVISORY FOR OUR TWO NORTHERN ZONES STARTING THIS
EVENING AND GOING THROUGH 11Z MONDAY AT THIS POINT. WE WILL
REEVALUATE THIS LATER TODAY. WE ALSO EXTENDED THE ADVISORY FOR OUR
CENTRAL AND SOUTHERN OCEAN ZONES UNTIL 05Z TONIGHT AFTER
COLLABORATING WITH WFO AKQ. WE HELD OFF ON AN ADVISORY FOR DELAWARE
BAY AS THE GREATER FLOW LOOKS TO BE ACROSS THE OCEAN. SEAS WILL BE
NEAR 5 FEET THROUGH TONIGHT GIVEN THE FLOW INCREASING SOME AND
TURNING MORE NORTHEAST AND EAST.

OUTLOOK...
MONDAY...LINGERING SMALL CRAFT ISSUES POSSIBLE AS THE COASTAL WAVE
PULLS FURTHER NORTH WITH SEAS AND WINDS BEGINNING TO RELAX BY LATE
IN THE DAY.

TUESDAY AND WEDNESDAY...A FAIRLY TIGHT GRADIENT WILL EXIST FOR THE
TUESDAY THROUGH WEDNESDAY TIME FRAME WITH WINDS PICKING UP OUT OF
THE WEST OR NORTHWEST. WE COULD NEAR GALES ACROSS THE NORTH FOR A
BRIEF TIME PERIOD WEDNESDAY MORNING BUT CONFIDENCE IS RATHER LOW
RIGHT NOW. CONFIDENCE IS HIGH THAT A SMALL CRAFT WILL BE NEEDED FOR
THAT TIME FRAME.

THURSDAY...WINDS AND SEAS WILL SUBSIDE BELOW SMALL CRAFT ADVISORY
LEVELS AS HIGH PRESSURE BUILDS ACROSS THE REGION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM EST
     MONDAY FOR PAZ060>062.
     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 3 AM EST
     MONDAY FOR PAZ101>106.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 7 AM EST
     MONDAY FOR PAZ054-055.
NJ...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM EST
     MONDAY FOR NJZ007-008.
     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 3 AM EST
     MONDAY FOR NJZ009.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 7 AM EST
     MONDAY FOR NJZ001.
DE...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ008-
     012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ452>455.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST MONDAY
     FOR ANZ450-451.

&&

SYNOPSIS...HEAVENER/MEOLA
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...HEAVENER
AVIATION...GORSE/HEAVENER
MARINE...GORSE/HEAVENER/MEOLA
Hazardous weather outlook, Dec 8, 4:17 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 AM EST SUN DEC 8 2013

PAZ054-055-090930-
CARBON-MONROE-
417 AM EST SUN DEC 8 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-090930-
SUSSEX-
417 AM EST SUN DEC 8 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ007-008-PAZ060>062-090930-
WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON-
417 AM EST SUN DEC 8 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ009-PAZ101-103-105-090930-
HUNTERDON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
417 AM EST SUN DEC 8 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
3 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ010-090930-
SOMERSET-
417 AM EST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF SNOW AND SOME SLEET IS ANTICIPATED TO DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING, THEN CHANGE TO RAIN.
THERE COULD BE SOME FREEZING RAIN DURING THE TRANSITION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ012-013-015>019-PAZ070-071-090930-
NEW CASTLE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
417 AM EST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF SNOW AND SOME SLEET IS ANTICIPATED TO DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING, THEN CHANGE TO RAIN.
THERE COULD BE SOME FREEZING RAIN DURING THE TRANSITION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ102-104-106-090930-
EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
417 AM EST SUN DEC 8 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
3 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-090930-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
417 AM EST SUN DEC 8 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-NJZ014-020>027-090930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-EASTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
417 AM EST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF SNOW AND SLEET IS ANTICIPATED TO DEVELOP TODAY
BEFORE TRANSITIONING OVER TO RAIN THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-090930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
417 AM EST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Inland Sussex

When
December 8, 10:00 AM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Storm, New Castle

When
December 8, 11:00 AM EST to December 9, 3:00 AM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
December 8, 11:30 AM EST to 6:30 PM EST
Where
Kent forecast zone
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490561, 490130, 490557.